MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE
Model Number 71934479
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery was performed on an unspecified date, an intertan 10mm x 24cm 125d broke off.On (b)(6) 2021 the patient underwent a revision surgery to remove the broken nail and a synthes compression plate was implanted instead.Patient outcome remains unknown.Clinical information not available.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured into two pieces, rendering the device inoperative.Both of the fractured pieces were returned.The device also has numerous scratches likely from extraction.The clinical/medical evaluation concluded that the responses to clinical requests were not provided, therefore, s+n has not received the adequate documentation to fully evaluate the root cause of the reported event.Based on the limited information provided, the patient was revised to remove the broken nail and a synthes compression plate was implanted instead.The patient impact beyond the reported event could not be determined based on the limited information provided.Therefore, no further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
INTERTAN 10MM X 24CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12526502
Report Number1020279-2021-07129
Device Sequence Number5723610
Product Code JDS
UDI-Device Identifier00885556105092
UDI-Public00885556105092
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71934479
Device Catalogue Number71934479
Device Lot Number20GM18267
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2021
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer10/19/2021
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR